Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Paducah, KY

March 28, 1997Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 28, 1997, 8:24 PM CST for Muhlenberg County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 8:24 PM CST (02:24 UTC)
Expired
Mar 28, 1997, 9:00 PM CST
In force
36 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Muhlenberg County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290224 RRA
SVRPAH
KYC177-290300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...MUHLENBERG COUNTY
 
A SEVERE THUNDERSTORM...PRODUCING LARGE HAIL...WILL MOVE NORTHEAST
ACROSS MUHLENBURG COUNTY REACHING DRAKESBORO BY 845 PM CST. AT 823 PM
CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST
OF HOPKINSVILLE NEAR WEIR. MOVEMENT WAS NORTHEAST AT 35 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SHANKLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:06 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 1:06 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI MAR 28 1997

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT.

18Z SURFACE MAP SHOWED FRONT FROM JUST WEST OF STL TO TXK.  FRONT WAS
MOVING A BIT FASTER THAN PROGGED AND COULD BE NEAR CGI BY 3 PM AND PAH
BY 4-5 PM.  DEEPEST MOISTURE/THETAE RIDGE REMAINS ACROSS CENTRAL KY AND
FEELING HERE IS THAT STORMS WILL WAIT UNTIL THEY HIT THE BETTER MOISTR
AXIS BEFORE BECOMING SIGNIFICANT.  UNTIL THEN COULD SEE SCT TO BKN LINE
OF STORMS ALONG COLD FRONT AS IT APPROACHES MS RVR.  WITH STRONG WIND
FIELDS AND LOWERING WET BULB ZERO HEIGHTS WOULD THINK MAIN EMPHASIS
WOULD BE ISOLATED WIND AND HAIL AT ONSET.  THINK FRONT WILL REACH EAST
OF THE PADUCAH FORECAST AREA BY 9 PM.  WILL NEED MENTION OF STORMS FOR
JUST ABOUT ALL BUT SEMO ZONES THIS EVENING.

FWC AND FAN SIMILAR ON TONIGHTS LOWS AND WILL ACCEPT.  FAN A BIT HIGHER
SATURDAY BUT CUTTING DIFFERENCE GIVES 60-65 FOR SOUTHERN HALF OF FA
AND AROUND 60 NORTHERN SECTIONS.
.
LOOKS LIKE NEXT COLD FRONT ARRIVING SATURDAY NIGHT WILL BE MOISTURE
STARVED AND SHOULD ONLY BE A FEW CLOUDS...SETTING UP BEAUTIFUL EASTER
SUNDAY.

SDB

In the hours before

Local storm report, Mar 28, 7:35 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    WEST LOUISVILLE           KY   .88 INCH HAIL
03/28/97   DAVIESS                        REPORTED BY DAVIESS CO DES
Local storm report, Mar 28, 7:41 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    OWENSBORO                 KY   .88 INCH HAIL
03/28/97   DAVIESS                        REPORTED BY DAVIESS CO DES
                                          WEST SIDE OF OWENSBORO

0740 PM    OWENSBORO                 KY   1 INCH HAIL
03/28/97   DAVIESS                        REPORTED BY DAVIESS CO
                                          DES. WEST SIDE OF
                                          OWENSBORO
Local storm report, Mar 28, 7:43 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    OWENSBORO                 KY   .88 INCH HAIL
03/28/97   DAVIESS                        REPORTED BY DAVIESS CO DES
                                          WEST SIDE OF OWENSBORO

0740 PM    OWENSBORO                 KY   1 INCH HAIL
03/28/97   DAVIESS                        REPORTED BY DAVIESS CO
                                          DES. WEST SIDE OF
                                          OWENSBORO
Local storm report, Mar 28, 8:00 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    BEECH GROVE               KY   .75 INCH HAIL
03/28/97   MCLEAN                         REPORTED BY MCLEAN CO DES
Special weather statement, Mar 28, 8:00 PM CST, 24 minutes before
KYZ001>011-014-290545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CST FRI MAR 28 1997

...TORNADO WATCH ALLOWED TO EXPIRE FOR FAR WESTERN KENTUCKY...

THE TORNADO WATCH FOR THE FAR WESTERN COUNTIES OF WESTERN KENTUCKY
HAS BEEN ALLOWED TO EXPIRE AT 8 PM CST.  A COLD FRONT IS MOVING
THROUGH THE REGION AND WILL REDUCE THE THREAT OF SEVERE STORMS. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST FOR SEVERAL WESTERN
KENTUCKY COUNTIES EAST OF THE LAKES REGION.

SDB
Local storm report, Mar 28, 8:04 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM  ,  BEECH GROVE               KY   .75 INCH HAIL
03/28/97   MCLEAN                         REPORTED BY MCLEAN CO DES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:30 PM CSTTornado WarningPAHCrittenden, Union, Webster45 min
Mar 28, 7:06 PM CSTSevere Thunderstorm WarningPAHMarshall24 min
Mar 28, 7:12 PM CSTSevere Thunderstorm WarningPAHWebster33 min
Mar 28, 7:18 PM CSTSevere Thunderstorm WarningPAHDaviess, McLean42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.